[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] The aftermath of unexplained highs

<This evening about 5 I checked again and
 I was 415!  I had nothing to eat between lunch and dinner.  I gave 7 units
 figuring it might go low but at least I could get it down.  NO SUCH LUCK.
 6:00 I was in the 370's!  Bolused for dinner.  At 7:00 I was 315.  So I
 bolused for high bs.  Going to see the fireworks tonight I feel the drop.
 Check in at 61 and dropping quickly>


<!  My son began running high numbers yesterday
morning - in the 300-400's and I changed his site, tried new insulin from
unopened bottles in case insulin was bad, gave supplemental boluses and then
shots by pen and NOTHING would bring his numbers down.  During the night he
shot up to 500 and we gave him two shots and still only brought him down to
350. >

Stephanie & Melissa,

No, I didn't look into my crystal ball & find any great explanation for the
highs you experienced...boy, don't we all wish it was that easy?  :)  One
thing I do want to interject after reading your posts, though.  Back when I
was riding the rollercoaster of MDI with all the wild ups & downs, it seemed
like the harder I worked to bring down the highs, the wilder the swings
became.  My endo checked my records & told me to SLOW DOWN on my
corrections - I was going for the "Queen of OverCompensation Award", & WAY
out ahead of his other patients in that particular competition!

One of the things he cautioned me strongly to curb my impulses on was, when
I did experience highs, trying to instantly land myself back in my "normal"
range.  If  I am 500 & I inject (now - bolus) enough to theoretically bring
me down to 150, I'm going to throw my body into a major defensive uproar,
trying to fight an overly-rapid drop...even though my intentions are very
good, as far as where I want to go.  He has me instead work on bringing it
down at a slower rate...for me, that means dropping at no more than 150 pts.
an hour - so even though it's going to take me 3 hours to come down, it is
by stages that give my body time to adjust gradually, with much better
results.  This method also keeps me from adding TOO much insulin...as in, if
I don't see the expected drop of 350 points from the "bring me back NOW
method of bolus", adding additional insulin to the amount I've already
added - creating a WAY TOO MUCH insulin scenario when it all does kick in -
& encouraging my liver to charge in to save the day by dumping a truckload
of glucagon into the mix!  (My liver seems to be overly-enthusiastic about
this particular job, more often than not!)

Anyway, I know that this may not be the route to go for everyone...but for
me it works SO much better, working with the "slow & steady" process of
bringing down a high.  Also, I think that in many people (correct me if I'm
wrong here), extreme highs take a bit of time to come down anyway...for a
variety of reasons, they don't "correct" as quickly as low will - so it is
very easy to let yourself overload on the added insulin because you're not
seeing the results you want as quickly as you want them.  While it is no fun
at all to try to be patient through the process, giving your body a little
less bolus/injection help & giving it adequate time to work with the help
you are offering might gain some very worthwhile results in the long run.

***DISCLAIMER***  (So I am not tarred & feathered here)  I am NOT in any of
this, telling anyone what they should or should not do...I am only letting
you know that this is what works for me, as advised by my physician!
...Thank you for tuning in - we now return you to your regular


for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml